Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 151, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 31, 2020, 7:26 PM EDT for Greene County, Unicoi County, Washington County, Tennessee. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2020, 7:26 PM EDT (23:26 UTC)
- Expired
- Jul 31, 2020, 8:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Greene County, TN, Unicoi County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 77 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 7:45 PM EDT | TSTM WND DMG | Jonesborough, TN | MANY TREES DOWN COUNTY WIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted.
141
WUUS54 KMRX 312326
SVRMRX
TNC059-171-179-010000-
/O.NEW.KMRX.SV.W.0151.200731T2326Z-200801T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
726 PM EDT Fri Jul 31 2020
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Washington County in east Tennessee...
Eastern Greene County in east Tennessee...
Unicoi County in east Tennessee...
* Until 800 PM EDT.
* At 726 PM EDT, severe thunderstorms were located along a line
extending from 11 miles northeast of Greeneville to near Tusculum
to near Hot Springs, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Johnson City, Greeneville, Erwin, Jonesborough, Tusculum, Banner
Hill, Midway, Unicoi, Leesburg and Chucky.
This includes Interstate 26 in Tennessee between mile markers 22 and
23, and between mile markers 28 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3612 8235 3609 8240 3601 8246 3595 8256
3597 8261 3599 8260 3601 8261 3603 8259
3607 8264 3600 8278 3598 8279 3597 8277
3594 8280 3632 8282 3634 8232 3625 8234
3626 8231 3613 8228
TIME...MOT...LOC 2326Z 237DEG 45KT 3631 8272 3614 8271 3594 8274
HAIL...<.75IN
WIND...60MPH
$$
CEDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:51 PM EDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 31, 2:51 PM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 251 PM EDT Fri Jul 31 2020 .SHORT TERM... (Today through Tomorrow)... A line of showers and thunderstorms across Middle Tennessee will continue move eastward south of the front through the rest of the afternoon and evening. Satellite imagery shows that the eastern Tennessee Valley has cleared today allowing temperatures to warm and the atmosphere to destabilize after the round of morning storms. Mesoanalysis indicates upwards of 2500 J/kg of MLCAPE over east Tennessee this afternoon. DCAPE values this afternoon are around 800 J/kg, but very little shear this far north. In addition the PWAT values will remain very high, close to 2 inches, meaning there will be abundant moisture for storms to tap into. So the main threats with storms this afternoon remains strong straight-line winds and heavy downpours leading to flooding. High resolution CAMs are indicating this initial wave moves through this afternoon helping to stabilize and clear out most of the area, but another round moving out of middle Tennessee up towards the Cumberland Plateau closer to midnight as the surface low and front move nearer to the region. With all the rain we've already received and more expected this evening, we may see fog develop overnight and into the morning hours, especially along the Cumberland Plateau over towards SW Virginia where rain will occur later in the evening/night. Tomorrow, the front will be approaching the region, and another round of showers and thunderstorms can be expected ahead of it. Better jet dynamics closer to the low/trough means that storms will be capable of becoming more organized in the afternoon/evening, but shear still looks somewhat weak at this point based on forecast soundings. A lot of it will depend on how much we clear out tonight/tomorrow ahead of any storm formation. But once again, the biggest threat with storms tomorrow will be damaging straight-line winds and heavy downpours leading to flooding. ABM .LONG TERM...(Saturday night through Friday)... Overall, not much change compared to the last long term issuance. We begin the period with an unseasonably deep trough across the area. This trough lingers through Tuesday night/Wednesday and will allow for increased chances for showers and storms. Saturday night, a surface low is lifting off to the northeast into the Ohio River Valley. A few lingering storms can be expected from the afternoon hours but coverage should be on the decrease. The cold front associated with the low passes through Saturday night but will get hung up across the Appalachians on Sunday. This will provide focus for showers and storms through the day but with the highest POPs along the foothills of the Appalachians and Appalachians themselves. Chance POPs in place elsewhere. On Monday, another area of low pressure moves down into the existing trough and into the Ohio River Valley. The associated cold front will begin to move across west TN through the day. At the same time, what is currently Hurricane Isaias, will be approaching the coastal Carolinas and spreading moisture northwest into the Appalachian region. The approaching cold front and increasing moisture from Isaias will provide another day of chance and likely POPs. Tuesday we step back down to Chance POPs across all areas as drier air moves in behind the front. Temperatures during this period will be in the low to mid 80s, which is near normal to a few degrees below normal. Wednesday through Friday the flow begins to become more zonal as the trough lifts off to the north. During the time, we can expect a return to normal summer-time conditions where the highest POPs will be along the high terrain with lower chances down in the valley. This activity will be diurnally driven, which is what we expect for this time of year. Temperatures during the last few days of the period will be warming back into the mid and upper 80s, closer to normal. SR && .AVIATION... 18Z TAF DISCUSSION. Line of storms currently across Middle Tennessee is expected to move eastward through the afternoon. Conditions should likely remain VFR but if/when a storm hits it will quickly degrade with strong storms. Should recover relatively quickly after storms move through. Depending on where rain occurs this afternoon/evening we could see fog develop tomorrow morning, but left it out of the TAFs due to uncertainty at this time. Another round of storms is expected tomorrow. ABM && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 73 90 70 88 68 / 50 50 30 30 30 Knoxville McGhee Tyson Airport, TN 72 91 71 87 68 / 60 50 40 40 30 Oak Ridge, TN 71 89 69 87 67 / 60 50 40 30 30 Tri Cities Airport, TN 69 90 69 86 66 / 60 50 40 60 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Jul 31, 2:41 PM EDT, 4 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 241 PM EDT Fri Jul 31 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-011845- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 241 PM EDT Fri Jul 31 2020 /141 PM CDT Fri Jul 31 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight A round of storms is expected this afternoon through this evening. A moist and unstable airmass will produce scattered strong to possible severe thunderstorms. Main concern will be torrential rains and potentially more flash flooding. Isolated damaging winds are also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe storms will be possible late Saturday afternoon into the evening. Best chances for severe weather will generally be along and west of Interstate 75. The main threat from these storms will be isolated damaging wind gusts. Heavy rainfall with these storms could also lead to the possibility of localized flash flooding. A strong to marginally severe storm cannot be ruled out again on Sunday afternoon across northeast Tennessee and southwest Virginia with an isolated damaging wind gust being the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and again on Saturday.
In the hours before
Local storm report, Jul 31, 6:11 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
611 PM EDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 5 SW BRICEVILLE 36.12N 84.23W
07/31/2020 ANDERSON TN 911 CALL CENTER
SEVERAL TREES DOWN IN DUTCH VALLEY.
&&
GARUCKASLocal storm report, Jul 31, 6:26 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
626 PM EDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG HALLS 36.09N 83.93W
07/31/2020 KNOX TN BROADCAST MEDIA
PARTIAL BARN COLLAPSE IN HALLS FROM STRONG
WINDS.
&&
GARUCKASLocal storm report, Jul 31, 6:31 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
631 PM EDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND DMG HUNTSVILLE 36.42N 84.49W
07/31/2020 SCOTT TN BROADCAST MEDIA
SNAPPED TREES AND DOWNED POWER LINES IN
HUNTSVILLE.
&&
GARUCKASSpecial weather statement, Jul 31, 6:34 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Morristown TN
634 PM EDT Fri Jul 31 2020
TNZ039>043-070-312300-
Cocke Smoky Mountains TN-Jefferson TN-Hamblen TN-Northwest Greene TN-
Northwest Cocke TN-Southeast Greene TN-
634 PM EDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...NORTHERN
COCKE...CENTRAL GREENE AND SOUTHEASTERN HAMBLEN COUNTIES UNTIL 700 PM
EDT...
At 634 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Russellville to near White Pine to 6 miles
south of Baneberry. Movement was east at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Morristown, Greeneville, Newport, White Pine, Baneberry,
Parrottsville, Russellville, Mosheim, Bulls Gap and Baileyton.
LAT...LON 3633 8271 3617 8279 3594 8293 3594 8339
3613 8328 3627 8324 3628 8312 3624 8307
3628 8303 3627 8302 3630 8298
TIME...MOT...LOC 2234Z 263DEG 41KT 3626 8318 3614 8323 3596 8332
CEDLocal storm report, Jul 31, 6:43 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
643 PM EDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG TAZEWELL 36.46N 83.57W
07/31/2020 CLAIBORNE TN TRAINED SPOTTER
LOTS OF TREES AND POWER LINES DOWN IN
TAZEWELL WITH POWER OUTAGES. ONE TREE FELL
ON A HOUSE NEAR CANE CIRCLE, AND ONE HOUSE
HAS SIDING BLOWN OFF.
&&
GARUCKASSpecial weather statement, Jul 31, 6:58 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
658 PM EDT Fri Jul 31 2020
TNZ016-017-042-044-312345-
Sullivan TN-Washington TN-Northwest Greene TN-Hawkins TN-
658 PM EDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SULLIVAN...EASTERN
HAWKINS...WASHINGTON AND NORTHERN GREENE COUNTIES UNTIL 745 PM EDT...
At 658 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles east of Sneedville to near
Surgoinsville to 6 miles southeast of Rogersville to 8 miles
northwest of Greeneville. Movement was east at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Rogersville, Jonesborough,
Surgoinsville, Spurgeon, Midway, Colonial Heights and Gray.
LAT...LON 3640 8228 3640 8230 3626 8234 3622 8237
3622 8306 3632 8298 3640 8297 3654 8306
3655 8305 3656 8299 3655 8298 3655 8296
3654 8295 3657 8289 3660 8268 3660 8240
3654 8225
TIME...MOT...LOC 2258Z 257DEG 32KT 3650 8297 3642 8291 3634 8291 3624
8295
CEDThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 1:28 AM EDT | Areal Flood Advisory | MRX | Campbell, Scott | 3 hr |
| Jul 31, 5:52 AM EDT | Areal Flood Advisory | MRX | Anderson, Campbell, Cocke, Grainger, Greene, Hamblen and 5 more | 3 hr |
| Jul 31, 4:20 PM EDT | Special Weather Statement | MRX | Roane | 25 min |
| Jul 31, 4:24 PM EDT | Severe Thunderstorm Warning | MRX | Rhea, Roane | 21 min |
| Jul 31, 4:42 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 48 min |
| Jul 31, 5:10 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Scott, Union | 50 min |
| Jul 31, 5:24 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Union | 36 min |
| Jul 31, 5:50 PM EDT | Special Weather Statement | MRX | Blount | 25 min |
| Jul 31, 5:55 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hancock, Union | 35 min |
| Jul 31, 6:16 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson, Sevier | 29 min |
| Jul 31, 6:28 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Greene, Hamblen, Hancock, Hawkins | 32 min |
| Jul 31, 6:34 PM EDT | Special Weather Statement | MRX | Greene | 26 min |
| Jul 31, 6:58 PM EDT | Special Weather Statement | MRX | Hawkins, Sullivan, Washington | 47 min |
| Jul 31, 7:00 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 30 min |
| Jul 31, 7:16 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins, Sullivan, Washington | 29 min |
| Jul 31, 7:52 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Unicoi, Washington | 38 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.